• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

getting removed from my antipsychotic, need some guidance

K

katelynaylor

New member
Joined
Oct 30, 2016
Messages
1
hello, I'm a 19 y/o female and one of my diagnoses is bipolar disorder mixed with psychotic effects. my father passed on some genes that contributed to this; he has severe schizoaffective disorder. I have been on antipsychotics since I was 13 years old... upon an intake at a hospitalization, they noted that I have a biological parent passing down an illness so they decided to put me on meds while I was young to suppress any symptoms from forming, being that I was entering the age of very early development. PLUS, when I got my menstrual cycle at age 12, that's when my moods begun to get out of control.
the antipsychotics have helped me a great deal. besides the crappy side effects and an everlasting tremor I've developed from them, the outcome has been favorable and I am glad that I complied upon being given the medicine. many people have frowned upon my use of antipsychotics...but the way I see it is: if somebody has something threatening and inevitable in their DNA that could permanently effect their ability to live healthily, where is the harm in taking preventive measures to ensure sanity...? it's a controversial subject, and being a youth who was put on these medications, it hasn't been easy hearing the opinions of some people.
SO, here is my issue today. after six years of being on antipsychotics, I have stabilized and my psychiatrist who has been treating me for 2 years now and I have agreed that getting off of them may be the best option...staying on antipsychotics can give everlasting side effects that I wish not to experience. I've stabilized on the medication Seroquel. I started at 400 and stayed on that dose for a year or so, then backed down to 350 and around March of this year is when I began my taper off. so now we're in the end of October and I am on 50 mg- I have taken this dose for three nights now. however...my body has begun to fall asleep naturally (without taking the seroquel), which has led to a couple of missed doses. being able to sleep without the seroquel was unheard of for me for so long, but I now find myself falling asleep before I have the chance to even take it. my doc said that might be a sign of my body beginning to really not need it. on the nights I've taken it, it's made me terribly lethargic on the day following; I'll feel like I can't even stay awake. it's yucky, so my current mindset is, why take this dose if it seems to be making me too lethargic? maybe my body doesn't need to be at the 50 mg increment...but I'm afraid that if I cease all use of the medication this early on in the drop, instability may occur. yesterday I experienced what I believe was some psychosis. it's only 11 AM now so I have yet to see what today holds. I need some guidance... one part of me is telling myself to just cut it off to 0mg, but the other part of me is extremely apprehensive.
does anyone have any input, or information I may find helpful during this time? maybe somebody has some direct experience with seroquel itself, if so, that would be a good source of feedback for me. but regardless, if anyone has anything they can share that might ease this inner debate I'm having, feel free to tell me all about it! thanks in advanced to anybody who takes the time to share their feedback.
 
BorderlineDownunder

BorderlineDownunder

Well-known member
Joined
Nov 23, 2015
Messages
17,160
my only advice is to wean as slowly as possible but I mean reduce 1/4 every 3 months. :(

also you can ask your pharmacist I ask mine about everything now, shes so helpful.

Good luck!
 
Russet

Russet

Well-known member
Joined
Oct 30, 2016
Messages
59
What does your psychiatrist advise? I think you should consult them rather than non-medical strangers but if you are asking of our experiences, i would say that the slower the better. After six years, a three day and i feel fine, is not a reason to just stop. 50mg is still a hefty dose. At least 6 weeks should be left between reductions in my experience.

Some people take only 25mg so you may speak to your psychiatrist about going down to that first. Please don't be in a hurry here as six years is a long time and psychiatric medication is strong and obviously works on the brain, which is a delicate organ.

I hope that everything goes well for you. It will be nice to not have any medication in your system but please return to your psychiatrist if you have any problems as sometimes an episode can creep up on you.
 
Top